Back to Journals » Therapeutics and Clinical Risk Management » Volume 11

Real-world analysis of the Celgene Global Drug Safety database: early discontinuation of lenalidomide in patients with myelodysplastic syndromes due to non-serious rash

Authors Weiss L, Gary D, Swern A, Freeman J, Sugrue M

Received 11 April 2015

Accepted for publication 19 June 2015

Published 4 September 2015 Volume 2015:11 Pages 1355—1360

DOI https://doi.org/10.2147/TCRM.S86449

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 3

Editor who approved publication: Professor Garry Walsh

Lilia Weiss,1 Dianna Gary,1 Arlene S Swern,2 John Freeman,1 Mary M Sugrue3

1Global Drug Safety, Celgene Corporation, Summit, 2Biometrics, Celgene Corporation, Berkeley Heights, 3Medical Affairs, Celgene Corporation, Summit, NJ, USA

Background: Lenalidomide is approved for treating transfusion-dependent anemia due to lower-risk del(5q) myelodysplastic syndromes (MDS). In clinical trials, rash was common, although severe rash was infrequent. To examine rash in patients with MDS treated with lenalidomide in the real world, the Celgene Global Drug Safety database was analyzed and compared with clinical trials.
Materials and methods: Adverse event reports in the post-marketing setting and in the MDS-003/004 clinical trials were analyzed by action taken with lenalidomide, seriousness/grade, time to onset, and treatment duration.
Results: Globally, 16,942 reports representing 36,793 adverse events from the post-marketing setting were submitted to the Global Drug Safety database between December 27, 2005 and June 13, 2013. Most rash adverse events were non-serious (Global Drug Safety database, 91%) or grade 1/2 (MDS-003/004 trials, 87%–93%). Unexpectedly, rash, occurring at a median of 9 days after treatment initiation, was the leading cause of permanent discontinuation of lenalidomide. Seventy-two percent of non-serious rash adverse events led to early permanent discontinuation within two cycles, while in the MDS-003/004 pivotal clinical trials, only 2%–3% of rash adverse events led to permanent discontinuation.
Conclusion: Non-serious rash was the most common reason for permanent discontinuation of lenalidomide in real-world settings. Managing lenalidomide-related rash using published recommendations might improve treatment duration and optimize patient outcomes.

Keywords: adverse events, safety, post-marketing setting
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]